Georgia, 2006Hail and Damaging Winds in Georgia, May 20, 2006
May 20, 2006 · NWS FFC · 25 events in 12 counties and zones
19 hail, 4 thunderstorm wind, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $911,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 20, 2:05 PM EST, 4 minutes earlier.
Area forecast discussion, May 20, 2:05 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT SAT MAY 20 2006
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
SURFACE BOUNDARY STRETCHING ACROSS TENNESSEE INTO NORTH CAROLINA
WILL BE THE MAIN FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT OVER THE
COUNTY WARNING AREA THROUGH THE SHORT TERM PERIOD. LATEST RUN OF
MODELS SHOW BOUNDARY DIPPING INTO EXTREME NORTH GEORGIA
OVERNIGHT...THEN MEANDERING SOMEWHERE ACROSS NORTH GEORGIA INTO
MONDAY BEFORE DRIFTING SOUTH INTO CENTRAL GEORGIA LATE MONDAY/MONDAY
NIGHT AS SURFACE HIGH PRESSURE BUILDS SOUTHEAST FROM THE GREAT LAKES
REGION. NORTHWEST UPPER FLOW TO CONTINUE WITH SERIES OF WEAK
IMPULSES ROTATING THROUGH...ENHANCING THE THREAT FOR PRECIP
ESPECIALLY ACROSS NORTH GEORGIA. WILL CONTINUE CHANCE POPS ACROSS
THE NORTH TONIGHT (MAINLY DURING THE EVENING)...BEST CHANCE EXTREME
NORTH. GENERALLY A REPEAT SUNDAY INTO MONDAY WITH BOUNDARY IN THE
AREA...SLIGHT CHANCE TO CHANCE POPS NORTH WITH BEST CHANCE OVER
EXTREME NORTHERN COUNTIES.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
LATEST GFS RUN SHOW FRONTAL BOUNDARY JUST SOUTH OF THE COUNTY
WARNING AREA TUESDAY INTO WEDNESDAY WITH DEEPER MOISTURE OVER THE
CAROLINAS AND SOUTH GEORGIA. MAY BE ABLE TO GO WITH A DRY FORECAST
DURING THIS PERIOD...BUT MODELS HINT AT DEEPER MOISTURE STARTING TO
SPREAD BACK INTO THE AREA WEDNESDAY NIGHT/THURSDAY AS FRONTAL
BOUNDARY BEGINS TO LIFT BACK TO THE NORTH. CHANCE OF PRECIP LOOKS TO
CONTINUE FRIDAY INTO SATURDAY MAINLY ACROSS THE NORTH AS BOUNDARY
MEANDERS ACROSS TENNESSEE INTO THE CAROLINAS. TEMPS DURING THE
PERIOD LOOK TO BE AROUND OR SLIGHTLY ABOVE NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 66 88 65 84 / 20 20 20 10
ATHENS 63 90 64 87 / 20 20 20 20
GAINESVILLE 63 86 62 83 / 30 30 20 30
ROME 63 89 61 86 / 30 30 30 30
COLUMBUS 67 93 64 91 / 5 10 5 5
MACON 63 95 62 91 / 5 5 5 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR MUCH OF NORTH AND CENTRAL GEORGIA UNTIL 6 PM EDT.
WIND ADVISORY FOR MUCH OF NORTH AND CENTRAL GEORGIA UNTIL 7 PM EDT.
&&
Hazardous weather outlook, May 20, 10:00 AM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT MAY 20 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210900-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1100 AM EDT SAT MAY 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA LATE THIS
AFTERNOON AND TONIGHT.
.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER AROUND THE FAR NORTH GEORGIA...
SOUTH TENNESSEE AND WESTERN CAROLINA AREA THROUGH TONIGHT. HIGH
PRESSURE WILL CONTINUE OVER THE GULF OF MEXICO.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS
WILL BE NORTH OF CARROLLTON TO ATHENS....LATE THIS AFTERNOON AND
TONIGHT. HOWEVER...A FEW THUNDERSTORMS WILL BE POSSIBLE OVER PARTS
OF NORTH GEORGIA THIS MORNING. ISOLATED THUNDERSTORMS ARE POSSIBLE
OVER PARTS OF NORTH GEORGIA SOUTH OF CARROLLTON TO ATHENS TONIGHT.
.DISCUSSION...
THE AIRMASS OVER FAR NORTH GEORGIA WILL BECOME UNSTABLE LATER TODAY
WITH CAPES INCREASING IN THE 2000 TO 3000 RANGE WITH LIFTED INDICES
OF MINUS 4 TO MINUS 6. THIS INSTABILITY ALONG WITH A STATIONARY
FRONT IN THE AREA WILL GIVE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP OR MOVE INTO THE AREA FROM TENNESSEE AND
NORTH ALABAMA. THE LIMITING FACTOR WILL BE MOISTURE WITH DEW POINTS
SOUTH OF THE FRONT IN THE UPPER 50S TO LOWER 60S..
.OTHER HAZARDS...
GUSTY WINDS AND DRY FUEL MOISTURES WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS OVER MUCH OF NORTH AND CENTRAL GEORGIA
TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION ACROSS NORTH
GEORGIA LATE THIS AFTERNOON OR EVENING.
TDP
In the hours before
Special weather statement, May 20, 1:51 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT MAY 20 2006
GAZ008-009-201915-
251 PM EDT SAT MAY 20 2006
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
UNION AND TOWNS COUNTIES UNTIL 315 PM EDT...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR HIAWASSEE TO NORTHWEST OF BLAIRSVILLE...
MOVING EAST AT 30 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS UNION AND TOWNS COUNTIES. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE ALEXANDERS MILL...YOUNG HARRIS AND CHATUGE LAKE.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Event by event
19 hail, 4 thunderstorm wind, 2 lightning. Local standard time, as filed.
Hail, Towns
- When
- May 20, 2:09 PM EST to 2:15 PM EST
- Where
- Towns County, 3 mi W of Titus
- Measured
- 1.25 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.950, -83.667
The Towns County 911 Center reported half-dollar-sized hail in the Scataway and Hightower Road area of northeast Towns county, near Titus. The hail was reported to have covered the ground.
Hail, Towns
- When
- May 20, 2:30 PM EST to 2:35 PM EST
- Where
- Towns County, 3 mi W of Titus
- Measured
- 1.25 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.950, -83.667
The Towns County 911 Center reported that yet another hail storm was observed in the Scataway Road area west of Titus. Once again half-dollar-sized hail covered the ground.
Hail, Fannin
- When
- May 20, 2:55 PM EST to 4:00 PM EST
- Where
- Fannin County, 4 mi NW of Oasis
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.950, -84.517
Several reports of pennies to half-dollar-sized hail were received from the public as a severe thunderstorm produced a large swath of hail as it tracked from the northwest corner to the southeast corner of the county. Half-dollar sized hail was reported west of Epworth and in the Mobile area, with quarter-sized hail in Blue Ridge and south of Blue Ridge near Dial and Margret. At some locations, the hail fell for up to 10 minutes at the same location, particularly in the areas north and west of Blue Ridge in the Gravley Gap and Epworth areas. A few tree limbs were also blown down in the Blue Ridge area.
Hail, Towns
- When
- May 20, 3:30 PM EST to 3:45 PM EST
- Where
- Towns County, Alexanders Mill
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.967, -83.883
Numerous reports of hail, ranging in size from pennies to quarters, were received from the public. The public reported that penny-sized hail covered the ground in the Alexanders Mill area along Georgia Highway 66 northwest of Young Harris. Penny-sized hail was reported in Young Harris, while quarter-sized hail was reported in Hiawassee. This was the second significant hail storm to affect Towns county within a one-hour period.
Hail, Murray
- When
- May 20, 3:40 PM EST to 3:45 PM EST
- Where
- Murray County, Fort Mountain
- Measured
- 1.75 in hail
- Property damage
- $40,000
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 34.767, -84.750
Personnel at the Cohutta Lodge at Fort Mountain State Park observed golf ball-sized hail.
Hail, Gilmer
- When
- May 20, 3:49 PM EST to 4:35 PM EST
- Where
- Gilmer County, 5 mi NW of Ellijay
- Measured
- 2.75 in hail
- Property damage
- $400,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.750, -84.550
Numerous reports of large hail were received from the Gilmer County Emergency Management Director and the public across Gilmer county as a thunderstorm with a large and long lasting swath of golf ball to baseball and orange-sized hail tracked from the northwest corner to the southeast corner of the county. Extensive damage to homes and vehicles was observed across much of the county. The Gilmer county Emergency Management Director reported that at least 70 homes in the Cartecay and Ellijay areas sustained significant damage from the hail, along with at least 45 vehicles and two pieces of county fire fighting equipment. Quarter to golf ball-sized hail was reported from north of Ellijay to well east of Ellijay. Golf ball to baseball-sized hail fell across areas southeast of Ellijay near Cartecay. At one location in southeast Gilmer county where 2.75 inch hail was reported, the public reported that the large hail put at least 20 holes in the metal roof of a building, some the size of a human fist. Both the metal and styrofoam insulation were completely penetrated by the large hailstones. A three inch hole was discovered in the shingles and plywood decking on the nearby house. The hail storm tracked roughly along Georgia Highway 52 from northwest to southeast.
Hail, Union
- When
- May 20, 3:53 PM EST to 4:10 PM EST
- Where
- Union County, Gaddistown
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.700, -84.083
The public reported penny to quarter-sized hail in the Gaddistown and Suches areas in the far southern part of the county near the Lumpkin county line.
Hail, Dawson
- When
- May 20, 4:25 PM EST to 4:39 PM EST
- Where
- Dawson County, Amicalola
- Measured
- 1 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 34.550, -84.250
Personnel at the Amicalola Falls State Park in the far northern part of Dawson county observed penny to nickel-sized hail for up to 10 minutes.
Hail, White
- When
- May 20, 4:30 PM EST to 4:43 PM EST
- Where
- White County, 6 mi WSW of Cleveland
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.567, -83.850
The public reported nickel-sized hail in the extreme southwest part of the county near the Lumpkin county line near Piney Mountain and Wauka Mountain and penny-sized hail in the far south central part of the county near the Hall county line and the community of Leo.
Hail, Lumpkin
- When
- May 20, 4:39 PM EST to 4:41 PM EST
- Where
- Lumpkin County, 12 mi WNW of Dahlonega
- Measured
- 1 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 34.600, -84.183
Personnel at the Forrest Hill Mountain Resort reported that nickel to quarter-sized hail fell near the Dawson county line, two to three miles west of Nimblewill.
Lightning, Madison
- When
- May 20, 6:00 PM EST
- Where
- Madison County, Hull
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.128, -83.209 (the zone’s center; the record gives no point)
The Madison County 911 Center reported that lightning struck a tree and set it on fire.
Hail, Madison
- When
- May 20, 6:03 PM EST to 6:05 PM EST
- Where
- Madison County, 1 mi NW of Hull
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.033, -83.317
The Madison County 911 Center reported penny-sized hail.
Hail, Fannin
- When
- May 20, 6:30 PM EST to 6:48 PM EST
- Where
- Fannin County, Epworth
- Measured
- 1.75 in hail
- Property damage
- $98,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.950, -84.383
Yet another large hail storm tracked across western and northern Fannin county. The public reported golf ball-sized hail north of Blue Ridge near Epworth, while penny-sized hail was reported further southeast in the Mineral Bluff and Morganton areas.
Hail, Catoosa
- When
- May 20, 6:45 PM EST to 7:05 PM EST
- Where
- Catoosa County, Indian Springs
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.950, -85.167
The public reported penny to quarter-sized hail across the north part of the county.
Hail, Whitfield
- When
- May 20, 6:55 PM EST to 7:15 PM EST
- Where
- Whitfield County, Cohutta
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.950, -84.950
The public reported penny to quarter-sized hail across the north part of the county, including Cohutta and Varnell. One person reported that it hailed for up to 10 minutes in the Varnell area. Small limbs were also blown down.
Hail, Murray
- When
- May 20, 7:17 PM EST to 7:35 PM EST
- Where
- Murray County, 3 mi W of Eton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.817, -84.800
The public reported penny-sized hail in the Eton and Chatsworth areas.
Thunderstorm Wind, Walker
- When
- May 20, 9:00 PM EST to 9:05 PM EST
- Where
- Walker County, Chickamauga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.867, -85.300
The public reported that 15 trees were either blown down, split, or had broken limbs in a wooded back yard at a private residence.
Hail, Towns
- When
- May 20, 9:17 PM EST to 9:23 PM EST
- Where
- Towns County, Alexanders Mill
- Measured
- 1.75 in hail
- Property damage
- $160,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.967, -83.883
The public reported quarter to golf-ball sized hail. This was the third hail storm to affect the county during the same evening.
Hail, Union
- When
- May 20, 9:28 PM EST to 9:40 PM EST
- Where
- Union County, 8 mi W of Blairsville
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.867, -84.083
The public reported golf ball-sized hail three miles north of Jones Creek at a public store along U.S. Highway 76 west of Blairsville. The hail storm, albeit to a lesser degree, continued to move southward across the west central part of the county.
Hail, Union
- When
- May 20, 9:28 PM EST to 9:40 PM EST
- Where
- Union County, Owltown
- Measured
- 0.75 in hail
- Property damage
- $130,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.800, -83.933
The public reported penny-sized hail along U.S. Highway 129 in the southeast part of the county.
Thunderstorm Wind, Union
- When
- May 20, 9:28 PM EST
- Where
- Union County, Owltown
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $750
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.800, -83.933
The public reported that three trees were blown down along U.S. Highway 129.
Thunderstorm Wind, Lumpkin
- When
- May 20, 9:45 PM EST to 9:51 PM EST
- Where
- Lumpkin County, Turners Corner
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.667, -83.900
The Lumpkin County 911 Center reported that four to five trees had been blown down across the north part of the county.
Hail, Fannin
- When
- May 20, 10:35 PM EST to 10:39 PM EST
- Where
- Fannin County, Blue Ridge
- Measured
- 1 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.867, -84.317
The Fannin County 911 Center reported quarter-sized hail.
Lightning, Fannin
- When
- May 20, 10:35 PM EST
- Where
- Fannin County, Blue Ridge
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The News Observer of Blue Ridge reported that lightning struck a two-story garage and apartment on East Second Street and set it on fire. The upper portion of the building was a complete loss.
Thunderstorm Wind, White
- When
- May 20, 10:45 PM EST to 11:11 PM EST
- Where
- White County, Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.600, -83.750
The White County 911 Center reported that 10 trees were down near Unicoi State Park and in the Cleveland area. Small hail was also reported during the thunderstorm in Cleveland.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, May 20 to 22, 20064 injured · $100,000 · 1 event
- Damaging Winds in Texas, May 20, 2006$377,000 · 70 kt wind · 5 events
- Lightning Strike in North Carolina, May 20, 2006$300,000 · 1 event
- Hail in Tennessee, May 20, 2006$38,000 · 1.75 in hail · 8 events
- Lightning Strike in Tennessee, May 20, 2006$45,000 · 1 event
- Damaging Wind in Tennessee, May 20, 2006$35,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 20, 20062.25 in hail · 24 events
- Damaging Wind in Tennessee, May 20, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 20, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 20, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, May 20, 2006$20,000 · 60 kt wind · 1 event
- Hail in North Carolina, May 20, 20061.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513054, 5513055, 5513056, 5513117, 5513119, 5513118, 5513120, 5513122, 5513123, 5513121, 5513198, 5513124, 5513199, 5513200, 5513201, 5513202, 5513211, 5513206, 5513203, 5513204, 5513205, 5513207, 5513208, 5513209, 5513210.